Mom hopes son’s overdose spurs prevention efforts

 

A grieving mother recently contacted us about the death of her 2-year-old son, Blake (see photo), from an accidental drug overdose. Her son was not ill, taking medicine, or hospitalized. Instead, the tragic event began, of all places, at a nursing home.

Last November, the family was visiting the boy’s great-grandmother at the nursing home. Two days after the visit, Blake was found unconscious. Emergency medical personnel were unable to revive him. A medical examiner later found a small, white piece of what appeared to be tape in the boy’s throat. Tests came back showing that Blake had a high level of fentanyl, a powerful pain medicine, in his system. The "tape" turned out to be a fentanyl patch.

An investigation led to the nursing home where the boy had visited days earlier. Authorities found that medicine patches were not being discarded properly. A used fentanyl patch was found on a bedside table. Blake’s mother also stated that patches had been discarded in the trash bin in the great-grandmother’s room. She also found used medicine patches in other resident’s rooms on the floor and stuck to bed railings.

Authorities believe that Blake may have run over a used fentanyl patch on the floor of his great-grandmother’s room while playing with his toy Tonka truck. The patch stuck to the wheels of the toy. Later, he may have peeled off the patch and put it in his mouth. From there, fentanyl began absorbing into his body. The patch then became stuck in his throat. A used fentanyl patch can still contain a large amount of unabsorbed medicine. So, both new and used patches can be dangerous to children (and pets).

Other children have been accidentally exposed to patches in a similar manner. A 4-year-old boy died after placing a fentanyl patch on his body. His mother had been using these patches for pain from Crohn’s disease, a digestive tract disorder. After she found her son dead, she also found a torn wrapper in an overturned bedroom trashcan. Children have also been exposed to danger from medicine patches that fell off a family member. In one case, the child sat on the fallen patch and it stuck to her upper thigh. One child removed a patch while his grandmother was sleeping and applied it to himself. In these cases, the patches were noticed right away and the children were not injured.

 

In April, the US Food and Drug Administration (FDA) alerted the public to this risk (www.fda.gov/Drugs/DrugSafety/ucm300747.htm). FDA reported that 26 children have been accidentally exposed to fentanyl patches during the past 15 years. Ten children died, and 12 were hospitalized. Sixteen cases involved children 2 years old or younger.

Blake’s mother asked us to share information about how to properly use, store, and dispose of fentanyl patches, which can be found in the Check it out! column to the right. She also asked us to emphasize that parents need to be aware of possible hazards when they visit a healthcare facility with their child. She warns, “You can’t count on people not making mistakes like dropping pills or forgetting them on a bed rail. Parents should keep a close eye on their kids when visiting someone where any medicine is used.” Regulatory agencies should also require safe drug disposal in all healthcare facilities.

Check it out!

 

Follow these suggestions for safe patch use, storage, and disposal to better protect children.

 

Store patches safely. Keep new patches far away from the reach or discovery of children. A high locked cabinet would be best.

 

Avoid attention. Do not let children see you apply patches or call them “stickers.” This could attract children and encourage them to mimic your actions.

 

Keep track of patches on the body. While medicine patches have adhesive backings, they do not always stay on the skin. Those who use patches should check that it is still where it belongs regularly throughout the day. Patch placement should also be checked soon after awakening, after a shower, and anytime clothes are changed to make sure it has not fallen off or adhered to clothing.

 

Dispose of patches safely. Safely discard used or unneeded patches by folding the sticky sides together and flushing them down the toilet. Some of the medicine remains in each patch even after use, which could harm others who come into contact with it. As a precaution, this medicine is one of just a few medicines that the US Food and Drug Administration says must be flushed down the toilet for disposal rather than discarded in the trash.

 

 

Created on April 26, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work